Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Huntsville, AL

July 4, 20134 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 4, 2013, 11:18 AM CDT for 4 counties in Alabama. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2013, 11:18 AM CDT (16:18 UTC)
Expired
Jul 4, 2013, 8:15 PM CDT
In force
9 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Cullman County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:47 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 4, 10:47 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 AM CDT THU JUL 4 2013

.UPDATE...
LOWERED TEMPS BUT KEPT REST OF THE FCST AS IS FRO NOW.

&&

.DISCUSSION...
PLENTY OF MOISTURE MOVING INTO THE TN VALLEY DUE TO THE BERMUDA HIGH
OFF THE ATLANTIC COAST AND THE UPPER TROF OVER THE MIDWEST. EXPECT
THE RAIN TO CONTINUE FOR THE REST OF THE AFTERNOON. THERE MAY BE A
FEW HOURS THIS AFTN WHERE THE RAIN MAY TAPER OFF ESPECIALLY OVER NW
AL...BASED ON RADAR TRENDS. HOWEVER NEW MODEL DATA COMING IN CONTINUES
TO SHOW THAT MORE RAIN CAN BE EXPECTED FOR TODAY.

LOWERED TEMPS TO THE MID/UPPER 70S DUE TO CLOUD COVER/RAIN. ATTM NO
REPORTS OF ANY LIGHTNING...BUT WILL LEAVE IN THE GRIDS/ZONES THE
MENTION OF GUSTY WINDS SINCE 8H WINDS WILL BE BETWEEN 40 TO 50 KTS
THIS AFTN. EXCEPT FOR FLOODING CONCERNS..THE THREAT OF SEVERE WX
WILL BE LOW TODAY.

ATTM NO CHANGES TO THE CURRENT FFA.

07

&&

.AVIATION...
/ISSUED 623 AM CDT THU JUL 4 2013/
FOR 12Z TAFS...

MVFR CONDITIONS ARE EXPECTED ACROSS N AL FOR MOST OF THE NEXT 24
HOURS WITH SOME DROPS TO IFR/ADDL FUEL REQUIRED POSSIBLE WITH SHRA
ACTIVITY CONTINUING THROUGH MOST OF THE PERIOD. IT IS DIFFICULT TO
TIME THE DROPS IN CATEGORY, BUT THERE IS AN INDICATION THAT FURTHER
DROPS IN CIGS ARE LIKELY BTWN 14-18Z. SHOULD SEE A BREAK IN SHRA
ACTIVITY AFTER 03-05Z BUT CONDITIONS WILL LIKELY NOT IMPROVE. THERE
IS THE POSSIBILITY FOR ANOTHER DROP IN CIG LATE IN THE PERIOD BUT
HAVE NOT INCLUDED AT THIS TIME. IN ADDITION, THERE IS THE POSSIBILITY
OF ISOL -TSRA MAINLY BTWN 18-02Z.

SL.77

&&

.PREV DISCUSSION...
/ISSUED 541 AM CDT THU JUL 4 2013/
AN UNSEASONABLY STRONG SOUTH-SOUTHWEST FLOW ALOFT PERSISTS ACROSS THE
TENNESSEE VALLEY THIS MORNING...BETWEEN A LONGWAVE MID-LEVEL TROUGH
EXTENDING FROM THE WESTERN GREAT LAKES TO THE SOUTHERN PLAINS AND A
STRENGTHENING SUBTROPICAL MID-LEVEL RIDGE CENTERED BETWEEN BERMUDA
AND THE MID-ATLANTIC COAST. VERY LITTLE CHANGE IS EXPECTED IN THIS
PATTERN TODAY...WITH MODELS SUGGESTING THAT ANY WESTWARD MOTION OF
THE CENTRAL PLAINS LONGWAVE TROUGH WILL BE BLOCKED BY STRONG RIDGING
IN PLACE ACROSS THE SOUTHWESTERN DESERTS. HOWEVER...AS HEIGHTS RISE
WITHIN THE CENTER OF THE BERMUDA HIGH...THE RESULTING SOUTHERLY
GRADIENT FLOW WILL ALLOW SEVERAL MID-LEVEL WAVES TO ACCELERATE
NORTHWARD ACROSS THE FORECAST AREA FROM THE EASTERN GULF OF MEXICO.
STRONG ASCENT ALREADY IN PLACE ACROSS THE REGION WILL BE FURTHER
ENHANCED BY THE MID-LEVEL WAVES TO BRING WIDESPREAD SHOWERS AND
EMBEDDED THUNDERSTORMS TO THE REGION TODAY. AS THE FINAL WAVE LIFTS
NORTHWARD THIS EVENING...AN INCREASINGLY SUBSIDENT AIRMASS SHOULD
LEAD TO A REDUCTION IN SHOWER/STORM ACTIVITY FROM SOUTHWEST-TO-
NORTHEAST. HIGH WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WILL YIELD
WIND GUSTS OF 30-40 MPH WITH THE STRONGEST CONVECTIVE CELLS TODAY AND
THIS EVENING. CONDITIONS WILL ALSO BECOME FAVORABLE FOR THE
DEVELOPMENT OF BRIEF LOW-LEVEL MESOCYCLONES AS A SHORTWAVE TROUGH
LIFTS NORTH-NORTHEASTWARD ACROSS THE MID-MISSISSIPPI VALLEY AND
INDUCES A 35-45 KNOT SOUTH-SOUTHEASTERLY LOW-LEVEL JET. BASED ON LOW
LCL HEIGHTS AND PWATS IN THE 1.9-2.1 INCH RANGE...CONDITIONS APPEAR
FAVORABLE FOR THE DEVELOPMENT OF A FEW BRIEF TORNADOES -- SIMILAR TO
WHAT MIGHT BE EXPERIENCED WITH A LANDFALLING TROPICAL CYCLONE.
OTHERWISE...THE FLOOD WATCH WILL BE CONTINUED...BUT WILL NOT BE
EXPANDED IN EITHER AREA OR TIME BASED ON UNCERTAINTY IN AMOUNTS OF
RAINFALL ACROSS NORTHWEST ALABAMA.

THE SYNOPTIC PATTERN WILL BEGIN TO SLOWLY CHANGE BY FRIDAY NIGHT AND
SATURDAY...AS THE SOUTHWESTERN U.S. MID-LEVEL HIGH BEGINS TO EXPAND
EASTWARD INTO KANSAS/OKLAHOMA/NORTH TEXAS. THIS WILL FORCE A RESIDUAL
MID-UPPER TROUGH ACROSS MISSOURI TO TRANSITION INTO A CUTOFF LOW
WHICH IS PROGGED TO SHIFT SLOWLY EAST-NORTHEASTWARD INTO CENTRAL
ILLINOIS BY SATURDAY. THIS WILL EFFECTIVELY VEER MID-LEVEL FLOW TO
THE SOUTHWEST...ALLOWING A DRIER AIRMASS ALOFT TO SPREAD ACROSS THE
REGION. WILL HOLD POPS ON SATURDAY AROUND 60 PERCENT BASED ON THIS
REASONING...AND THE FACT THAT STRONGER DEEP-LAYER FORCING FOR ASCENT
WILL BE LOCATED TO THE NORTH OF THE REGION AND CLOSER TO THE EASTWARD
ADVANCING CUTOFF LOW. THE GENERAL TREND OF A BUILDING RIDGE OVER THE
SOUTHERN PLAINS FORCING THE MID-LEVEL CUTOFF LOW TO MIGRATE EASTWARD
WILL CONTINUE INTO THE EXTENDED FORECAST PERIOD...WITH A RETURN TO A
MORE CLIMATOLOGICALLY-FAVORED DIURNAL CONVECTIVE CYCLE EXPECTED. A
BROAD ZONALLY-ORIENTED MID-LEVEL RIDGE WILL LIKELY BECOME ESTABLISHED
ALONG 35N LATITUDE...WITH HIGH TEMPERATURES WARMING INTO THE LOWER
90S AND HEAT INDEX VALUES IN THE 95-100 RANGE.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ALZ006>010-016.

TN...FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 4, 4:21 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 AM CDT THU JUL 4 2013

ALZ001>010-016-TNZ076-096-097-041800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
421 AM CDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM THE SOUTH
TODAY AND TONIGHT...WITH HEAVY RAINFALL POSSIBLE AT TIMES. A FEW
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH.

GIVEN THE THREAT FOR REPEATED ROUNDS OF HEAVY RAINFALL...A FLOOD
WATCH IS IN EFFECT FOR ALL AREAS ALONG AND EAST OF INTERSTATE 65
THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
FRIDAY NIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 30 TO 40
MPH. BY FRIDAY EVENING...WIDESPREAD RAINFALL TOTALS ACROSS PORTIONS
OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE WILL RANGE FROM
2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

AS A RESULT...A FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT FRIDAY
EVENING FOR AREAS ALONG AND EAST OF INTERSTATE 65.

A MORE TYPICAL SUMMER PATTERN OF SCATTERED STORMS IS EXPECTED ON
MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF FLOODING AND GUSTY WINDS ARE APPRECIATED.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:00 AM CDTFlood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more63 hr
Jul 4, 11:59 AM CDTFlash Flood WarningHUNLimestone, Madison8 hr
Jul 4, 1:54 PM CDTAreal Flood WarningHUNMadison6 hr
Jul 4, 2:17 PM CDTFlash Flood WarningHUNColbert, Lawrence, Limestone6 hr
Jul 4, 4:43 PM CDTFlash Flood WarningHUNLimestone6 hr
Jul 4, 5:19 PM CDTFlash Flood WarningHUNColbert, Franklin3 hr
Jul 4, 11:21 AM CDTSpecial Weather StatementHUNMoore9 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.